Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 27, NWS Denver/Boulder, CO

November 20, 20176 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 20, 2017, 4:15 AM MST for 6 counties in Colorado. It took effect at Nov 20, 2017, 5:28 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 4:15 AM MST (11:15 UTC)
In effect from
Nov 20, 2017, 5:28 AM MST
Expired
Nov 20, 2017, 7:00 PM MST
In force
14 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3897 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS85 KBOU 201115
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
415 AM MST Mon Nov 20 2017

...Critical fire weather conditions expected across the northern 
plains late this morning into the afternoon...

.Unseasonably warm and dry conditions today will combine with 
strong westerly winds to create critical fire weather conditions.
Cured grasses will likely carry fire quickly if started.

COZ238-242-248>251-201915-
/O.UPG.KBOU.FW.A.0023.171120T1800Z-171121T0000Z/
/O.NEW.KBOU.FW.W.0027.171120T1800Z-171121T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
415 AM MST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR 
NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN
LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON
COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 5 PM MST this afternoon. The Fire
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 238...242...248...249... 
  250 and 251.

* Timing...Strong westerly winds are expected will develop after
  10 AM MST this morning and continue through 5 PM this
  afternoon.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
585 
WWUS85 KBOU 201228
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
528 AM MST Mon Nov 20 2017

...Critical fire weather conditions expected across the northern
plains increasing this morning into the afternoon...

.Unseasonably warm and dry conditions today will combine with
strong westerly winds to create critical fire weather conditions.
Cured grasses will likely carry fire quickly if started.

COZ238-202030-
/O.EXT.KBOU.FW.W.0027.171120T1228Z-171121T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
528 AM MST Mon Nov 20 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND
NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD,
LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES...

* Affected Area...Fire Weather Zone 238.

* Timing...Strong westerly winds will continue through 5 PM this 
  afternoon.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242-248>251-202030-
/O.CON.KBOU.FW.W.0027.171120T1800Z-171121T0000Z/
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
528 AM MST Mon Nov 20 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN
LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON
COUNTIES...

* Affected Area...Fire Weather Zones 242...248...249...250 and 
  251.

* Timing...Strong westerly winds are expected will develop after 
  10 AM MST this morning and continue through 5 PM this 
  afternoon.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
467 
WWUS85 KBOU 202024
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
124 PM MST Mon Nov 20 2017

...Critical fire weather conditions are occuring across the 
northern plains and will continue into the early evening...

.Unseasonably warm and dry conditions are occuring along with 
strong westerly winds and creating critical fire weather 
conditions. Cured grasses will likely carry fire quickly if 
started.

COZ238-242-248>251-210200-
/O.EXT.KBOU.FW.W.0027.000000T0000Z-171121T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
124 PM MST Mon Nov 20 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND
NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD,
LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES...

* Affected Area...Fire Weather Zones 238...242...248...249... 
  250 and 251.

* Timing...Strong westerly winds are occuring this afternoon and
  will continue through 7 PM this evening.

* Winds...West winds 40 mph with gusts to 60 mph are occuring 
  from northeast Larimer County to northwest Weld County near the 
  Wyoming border. Elsewhere expect Northwest 15 to 25 mph with 
  gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
234 
WWUS85 KBOU 210153
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
653 PM MST Mon Nov 20 2017

COZ238-242-248>251-210300-
/O.EXP.KBOU.FW.W.0027.000000T0000Z-171121T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
653 PM MST Mon Nov 20 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN 
PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK,
PHILLIPS AND WASHINGTON COUNTIES...

Cooler temperatures and decreasing winds have allowed  
relative humidity levels to begin rising. As a result, the 
potential for dangerous fire behavior has decreased and the Red 
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 20, 3:46 AM MST, 29 minutes earlier.

Area forecast discussion, Nov 20, 3:46 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
346 AM MST Mon Nov 20 2017

.SHORT TERM...(Today and tonight)
Issued at 343 AM MST Mon Nov 20 2017

Main concerns today will be strong winds in the mountains and
foothills along with elevated fire danger over portions of the
northern plains this afternoon.

Current observations showing wind gusts in the mountains and
foothills mainly in the 25-45 mph range with a few higher gusts of
50 to 65 mph over Berthoud Pass and wind prone areas of the
northern foothills. Radar showing some increase in wave
enhancement of the winds in the past hour and would expect that to
continue through daybreak. Latest model data continues to keep
the higher winds below 70 mph so will not issue any wind hilites,
especially given approach of upper jet and increased shear
profile, and lack of any strong subsidence today.

Temperatures will be a little warmer today but will go a few
degrees below MOS guidance given quite a bit of cloud cover
upstream which will continue to spread over the area. Still
readings into the 60s, well above seasonal normals for this time
of year.

For tonight, moisture depth increases in the mountains with
approach of upper wave/jet max with brunt of snowfall expected
after 06z. Decent orographic flow but lapse rates only in the
3-6C/KM range so will keep accumulations in the 1-4 inch range
tonight. May see a few rain showers on the eastern plains as
strong jet max aloft moves over the area. Main change to the
mountain forecast was to delay chances of snow until mainly later
this evening and overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MST Mon Nov 20 2017

Snow in the mountains will be decreasing Tuesday morning as the jet
max over the forecast pushes southeast. The energy may produce a
few showers over the plains as a cold front pushes down as well.
Maximum temperatures will be similar to todays readings in the
mountains, but about 10 degrees colder behind the front over the
plains. The Jet core will push east of the area Tuesday evening
with the upper ridge over the western states to push closer. A
surface lee trough will develop overnight to keep minimum
temperatures moderated in and against the foothills.

Some light moisture rounding the top of the ridge will push into
the mountains in the favored northwest flow Wednesday for isolated
to scattered light snow showers. Otherwise, global models are in
agreement with having a dry and unseasonably warm period Wednesday
through the weekend as the ridge dominates. High temperatures
will generally be 10-20 degrees warmer than climatologically
average for late November. Readings will be in the 60s, and even
70s on Thursday and Friday over the plains. The mountains will see
highs in the 40s and 50s. Models then diverge with the breakdown
of the western US upper ridge for the beginning of next work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 343 AM MST Mon Nov 20 2017

Mountain wave conditions expected today with main impact over BJC
with potential of some gusts in the 30-45kt range this morning.
Strong surface gradient in place so may also see some gusty winds
surfacing up to 25kt at KDEN later this am and afternoon. Varying
amounts of middle and high level cloudiness today. Weak
disturbance will move across later tonight but any showers look to
remain east of the local terminals.

&&

.FIRE WEATHER...
Issued at 343 AM MST Mon Nov 20 2017

Will be upgrading the fire weather watch to red flag warnings for
portions of the northeast plains, especially near the northern
border areas with Wyoming and Nebraska. Expect low humidity values
and enough mixing to result in gusty winds to 30 mph this
afternoon. will not have a red flag warning over the foothills as
modest amounts of qpf occurred a few days ago and land managers
have deemed the southern foothills not dry enough for rapid fire
growth.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for COZ238-242-248>251.

&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
FIRE WEATHER...Entrekin
Hazardous weather outlook, Nov 19, 10:56 AM MST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MST Sun Nov 19 2017

COZ030>051-201800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MST Sun Nov 19 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry across the forecast area today and tonight.
Downsloping winds will increase later this evening and continue
on Monday. Gusts up to 60 mph are possible form the divide
eastward across the foothills into the western Front Range plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong westerly winds expected in the mountains, foothills,
Cheyenne Ridge and normal wind prone areas of the adjacent plains
Monday. Winds will likely peak Monday morning, with gusts of 65 to
70 mph in the foothills. Winds will spread east along the Wyoming
and Nebraska borders with very low humidity, resulting in possible
critical fire weather conditions. Snow will push into the
mountains Monday night into Tuesday morning with 1 to 4 inches
expected. Low visibility over passes will be likely due to blowing
snow.

Tuesday through Saturday will feature unseasonably warm and dry
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.